Hail, Leavenworth
- When
- July 12, 8:00 PM CST
- Where
- Leavenworth County, 2.82 mi S of Basehor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.090, -94.940
A few severe thunderstorms moved southeast across the area, during the afternoon and evening hours of July 12, 2011. There were a few reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A few severe thunderstorms moved southeast across the area, during the afternoon and evening hours of July 12, 2011. There were a few reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 12, 3:00 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT TUE JUL 12 2011
.DISCUSSION...
HEAT AND THUNDERSTORM CHANCES ARE THE MAIN CONCERNS FOR THE SHORT
TERM...WHILE A RETURN TO VERY HOT TEMPERATURES BECOMES THE FOCUS FOR
THE EXTENDED.
FOR TONIGHT...HOT AND HUMID CONDITIONS CONTINUE ACROSS MUCH OF THE
CWA WITH TEMPS IN THE MID TO UPPER 90S AND DEWPOINTS GENERALLY IN THE
LOWER 70S PRODUCING HEAT INDICES IN THE 102-107 RANGE. WILL CONTINUE
WITH THE HEAT ADVISORY/WARNING ACROSS AREAS SOUTH OF A MARYVILLE TO
MACON LINE. TO THE NORTH...THUNDERSTORMS ERUPTED ALONG A
QUASISTATIONARY BOUNDARY OVER NORTHERN MISSOURI EARLIER THIS
AFTERNOON. OUTFLOW FROM THESE STORMS COOLED TEMPS OFF INTO THE 70S
AND 80S SO THE HEAT HEADLINES FOR THESE AREAS HAVE BEEN DROPPED.
FOR THE REST OF THIS EVENING...AIRMASS REMAINS VERY UNSTABLE AND
WEAKLY CAPPED. WITH DELTA THETA-E VALUES IN EXCESS OF 40 K AND
INVERTED-V LOW LEVEL THERMAL PROFILES...AIRMASS REMAINS PRIMED FOR
DAMAGING DOWNBURSTS/MICROBURSTS THROUGH THIS EVENING. BEST CHANCE FOR
SEVERE STORMS IS ACROSS THE EASTERN CWA INVOF THE LINGERING
QUASISTATIONARY BOUNDARY WHICH HAS BECOME ENHANCED BY THUNDERSTORM
OUTFLOW...AND WHERE DEEP SHEAR IS SLIGHTLY HIGHER. THUS...SEVERE
THUNDERSTORM WATCH 636 REMAINS IN EFFECT FOR THESE AREAS THROUGH THE
EVENING. HOWEVER...ADDITIONAL STORMS ARE BUILDING FURTHER WEST
ACROSS EASTERN KANSAS IN ADVANCE OF A WELL-DEFINED...AND CONVECTIVELY
ENHANCED...MIDLEVEL WAVE OVER SOUTHERN KANSAS. UPPER LEVEL PV ANOMALY
STRETCHES INTO NEBRASKA AND IOWA WHERE ADDITIONAL CONVECTION HAS BEEN
ONGOING THROUGH THE DAY. AS THIS UPPER SYSTEM SLOWLY TREKS EASTWARD
TONIGHT...SCATTERED THUNDERSTORMS WILL REMAIN A POSSIBILITY ACROSS
MUCH OF THE OUTLOOK AREA THROUGH AT LEAST 06Z.
FOR WEDS...COOLER 850 HPA TEMPS AND THE POTENTIAL FOR INCREASED CLOUD
COVER WILL BRING A RELATIVE COOL DOWN TO THE ENTIRE AREA...ESPECIALLY
ACROSS THE NORTHERN AND NORTHEASTERN CWA. WHILE TEMPS ARE EXPECTED TO
REMAIN IN THE 90S ACROSS THE SOUTHWEST...HEAT INDICES WILL REMAIN
WELL BELOW ADVISORY CRITERIA. A CONTINUED UNSTABLE AND WEAKLY CAPPED
AIRMASS WILL KEEP THE CHANCE FOR SCATTERED CONVECTION FOR WEDS AND
AGAIN ON THURS.
UNSEASONABLY WARM 850 HPA TEMPS SURGE BACK INTO THE ENTIRE REGION ON
FRIDAY...CLIMBING INTO THE 24-27 C RANGE. DEEP SUBSIDENCE WITHIN A
DEEPENING UPPER RIDGE WILL FAVOR MAX TEMPS IN THE UPPER 90S AND LOWER
100S. THIS WILL VERY LIKELY BRING A RETURN TO DANGEROUS HEAT AND
HUMIDITY CONDITIONS AND A HEAT WATCH MAY SOON BE REQUIRED FOR MUCH OF
THE AREA BEGINNING FRIDAY AND LASTING POSSIBLY INTO EARLY NEXT WEEK.
HAWBLITZEL
&&
.AVIATION...
FOR THE 18Z TAFS...CONVECTIVE OUTFLOW BOUNDARY IS WELL-EVIDENT ON
RADAR EXTENDING FROM NORTHEAST MO TO NEAR MCI. EXPECT WINDS TO BACK
TO THE NORTHEAST OR NORTH BEHIND THE BOUNDARY...BUT ITS IMPACTS ON
MCI ARE UNCERTAIN AS THE BOUNDARY IS LIKELY TO SLOW DOWN AND MAY JUST
BRIEFLY BACK THE WINDS THERE BEFORE IT MIXES OUT WITH THE POTENTIAL
FOR WINDS TO RETURN TO THE SOUTH OR SOUTHWEST AFTER A FEW HOURS. OF
BIGGER CONCERN IS THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS A VERY
SLOWLY MOVING UPPER WAVE OVER CENTRAL KANSAS AND OKLAHOMA BEGINS TO
INTERACT WITH A QUASI-STATIONARY BOUNDARY NEAR THE STJ-IRK CORRIDOR
LATER THIS EVENING. CURRENT THINKING IS THAT BEST CHANCES FOR STORMS
WILL BE ALONG AND JUST NORTH OF THIS BOUNDARY...AS WELL AS FURTHER
SOUTH ACROSS NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI WHERE THE
UPPER WAVE IS BETTER DEFINED. WITH THE EXPECTATION OF JUST WIDELY-
SCATTERED OR EVEN ISOLATED ACTIVITY FOR THE KC TERMINALS...WILL
CONTINUE WITH ONLY A VCTS THROUGH 04Z. ANY STORM THAT DOES DEVELOP
WILL HAVE THE POTENTIAL FOR DOWNBURSTS.
HAWBLITZEL
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
MOZ011>014-020>024-028>033-037>040-043>046-053-054.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ001-002-004.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ025-
057-060-102>105.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1251 PM CDT TUE JUL 12 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1251 PM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST INTO THE EARLY EVENING HOURS WITH AFTERNOON HEAT INDICES BETWEEN 100 AND 105 DEGREES ACROSS NORTHERN MISSOURI. LOCATIONS SOUTH OF A ST JOSEPH TO MACON LINE CAN EXPECT HEAT INDICES BETWEEN 105 AND 110 DEGREES. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING AS A WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH A STATIONARY FRONT LOCATED JUST SOUTH OF THE HIGHWAY 36 CORRIDOR. WHILE THUNDERSTORMS MAY DEVELOP ANYWHERE ACROSS THE OUTLOOK AREA...THE HIGHEST LIKELIHOOD FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF THE FRONT. A FEW OF THESE STORMS MAY PRODUCE STRONG TO SEVERE WIND GUSTS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THURSDAY AS A FRONTAL BOUNDARY LINGERS ACROSS NORTHERN AND CENTRAL MISSOURI. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. BY FRIDAY...THE HEAT AND HUMIDITY WILL QUICKLY BUILD BACK IN ACROSS THE REGION...WITH DANGEROUS AFTERNOON HEAT INDICES POSSIBLE FRIDAY AND PERSISTING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAWBLITZEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 809 PM CDT TUE JUL 12 2011 MOZ031-039-130145- CARROLL MO-SALINE MO- 809 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE AND SOUTHEASTERN CARROLL COUNTIES UNTIL 845 PM CDT... AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MALTA BEND...OR 10 MILES SOUTHEAST OF CARROLLTON...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MIAMI AND DE WITT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3940 9316 3916 9316 3896 9348 3935 9347 TIME...MOT...LOC 0109Z 263DEG 11KT 3925 9337 ADOLPHSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT TUE JUL 12 2011
KSZ025-103-MOZ020-028-130145-
ATCHISON KS-BUCHANAN MO-LEAVENWORTH KS-PLATTE MO-
819 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...EASTERN ATCHISON AND NORTHERN LEAVENWORTH
COUNTIES UNTIL 845 PM CDT...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATCHISON...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WESTON...RUSHVILLE...DEARBORN...CAMDEN POINT...LEWIS AND CLARK
VI...LOWEMONT...BEAN LAKE...IATAN...DE KALB AND FAUCETT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 22 AND 39.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3964 9524 3965 9512 3963 9510 3962 9510
3962 9506 3965 9504 3966 9477 3941 9470
3934 9518 3941 9519
TIME...MOT...LOC 0119Z 272DEG 17KT 3950 9506
ADOLPHSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 828 PM CDT TUE JUL 12 2011 KSZ103>105-130200- JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS- 828 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 900 PM CDT... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TONGANOXIE...BASEHOR...BONNER SPRINGS...LINWOOD AND PIPER. THIS WILL IMPACT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3916 9518 3914 9485 3898 9483 3900 9519 TIME...MOT...LOC 0129Z 272DEG 17KT 3907 9512 ADOLPHSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT TUE JUL 12 2011
KSZ102-MOZ011-012-020-130215-
ANDREW MO-BUCHANAN MO-DONIPHAN KS-HOLT MO-
843 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREW...HOLT...CENTRAL
BUCHANAN AND DONIPHAN COUNTIES UNTIL 915 PM CDT...
AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OREGON...OR 8 MILES NORTHEAST OF HIGHLAND...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WATHENA...MOUND CITY...ELWOOD...ST. JOSEPH...OREGON...AMAZONIA...
FILLMORE AND ST. JOSEPH AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 42 AND 89.
I-229 BETWEEN MILE MARKERS 1 AND 13.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4021 9509 4017 9506 4014 9506 4013 9503
3997 9491 3968 9479 3970 9521 3997 9535
4001 9534 4000 9531 4003 9535 4003 9537
4009 9540 4012 9540 4013 9542 4017 9544
TIME...MOT...LOC 0143Z 238DEG 23KT 3994 9513
ADOLPHSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT TUE JUL 12 2011
KSZ103-104-MOZ028-130215-
LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
846 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE...NORTHWESTERN
WYANDOTTE AND CENTRAL LEAVENWORTH COUNTIES UNTIL 915 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCLOUTH...OR 9 MILES NORTH OF TONGANOXIE...
MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEAVENWORTH...LANSING...JARBALO...FAIRMOUNT...FORT LEAVENWORTH...
STILLINGS...BEVERLY...EAST LEAVENWORTH...FARLEY AND WOLCOTT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3920 9518 3933 9518 3939 9482 3915 9478
3916 9519 3920 9519
TIME...MOT...LOC 0147Z 265DEG 28KT 3923 9512
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 2 NNE DE WITT 39.41N 93.20W
07/12/2011 M56.00 MPH CARROLL MO MESONET
MEASURED BY BRUNSWICK MESONET SITE
&&
SFThe Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330932, 330933, 330934, 330935.